[2-22-2011] The U.S. Food and Drug Administration (FDA) is informing healthcare professionals that it has updated the Pregnancy section of drug labels for the entire class of antipsychotic drugs. The new drug labels now contain more and consistent information about the potential risk for abnormal muscle movements (extrapyramidal signs or EPS) and withdrawal symptoms in newborns whose mothers were treated with these drugs during the third trimester of pregnancy.
Antipsychotic drugs are used to treat symptoms of psychiatric disorders such as schizophrenia and bipolar disorder, and have been shown to improve daily functioning in individuals with these disorders. Common brand names for antipsychotic drugs include Haldol, Clozaril, Risperdal, Zyprexa, Seroquel, Abilify, Geodon, and Invega (see below).
Healthcare professionals should be aware of the effects of antipsychotic medications on newborns when the medications are used during pregnancy. Patients should not stop taking these medications if they become pregnant without talking to their healthcare professional, as abruptly stopping antipsychotic medications can cause significant complications for treatment.
The symptoms of EPS and withdrawal in newborns may include agitation, abnormally increased or decreased muscle tone, tremor, sleepiness, severe difficulty breathing, and difficulty in feeding. In some newborns, the symptoms subside within hours or days and do not require specific treatment; other newborns may require longer hospital stays.
Notify your healthcare professional if you become pregnant or intend to become pregnant while taking an antipsychotic medication.
Do not stop taking your antipsychotic medication if you become pregnant without first talking to your healthcare professional. Abruptly stopping antipsychotic medication can cause significant complications in your treatment.
Talk to your healthcare professional if you have concerns about any treatment you are receiving during pregnancy.
Report serious side effects from the use of antipsychotic drugs to the FDA MedWatch program, using the information in the "Contact Us" box at the bottom of the page.
A search of the FDA's Adverse Event Reporting System (AERS) database through October 29, 2008 identified 69 cases of neonatal EPS or withdrawal with all antipsychotic drugs.
Symptoms reported included agitation, hypertonia, hypotonia, tremor, somnolence, respiratory distress and feeding disorder. Blood levels were not provided, making it not possible to determine whether the events resulted from antipsychotic drug toxicity or withdrawal. Some cases described the time at which the onset of symptoms occurred, and they ranged from birth to one month after birth. The symptoms varied in severity; some neonates recovered within hours or days without specific treatment, while others required intensive care unit support and prolonged hospitalization. Medications used to treat a suspected withdrawal reaction in the neonates included phenobarbital and benzodiazepines.
A majority of the cases were confounded by other factors, including concomitant use of other drugs known to be associated with withdrawal symptoms (antidepressants, benzodiazepines, non-benzodiazepine hypnotics and opioids), prematurity, congenital malformations, and obstetrical and perinatal complications (placental problems, pre-eclampsia). However, there were some cases which suggest that neonatal EPS and withdrawal may occur with antipsychotics alone.
Based on this information, FDA has updated the Pregnancy section of drug labels for the entire class of antipsychotic drugs to include consistent information about the potential risk for EPS and/or withdrawal symptoms in newborns whose mothers were treated with these drugs during the third trimester of pregnancy.